Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Jun 26, 2023, 1:01 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Jun 27, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2023, 1:01 PM MST (20:01 UTC)
- In effect from
- Jun 27, 2023, 11:00 AM MST
- Expired
- Jun 27, 2023, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12297 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 13.9
- Supercell composite
- 73.1
The text
As transmitted.
914 WWUS85 KPSR 262001 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 101 PM MST Mon Jun 26 2023 AZZ133-271000- /O.UPG.KPSR.FW.A.0003.230627T1800Z-230628T0300Z/ /O.NEW.KPSR.FW.W.0002.230627T1800Z-230628T0300Z/ /O.NEW.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/ Southern Gila County/Tonto National Forest Foothills- 101 PM MST Mon Jun 26 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 35-40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please advise the appropriate officials and fire crews in the field of this red flag warning. A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible Red Flag Warnings. Please advise the appropriate officials and fire crews in the field of this fire weather watch. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
3 follow-up statements
317 WWUS85 KPSR 271001 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 301 AM MST Tue Jun 27 2023 AZZ133-280300- /O.CON.KPSR.FW.W.0002.230627T1800Z-230628T0300Z/ /O.CON.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/ Southern Gila County/Tonto National Forest Foothills- 301 AM MST Tue Jun 27 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please advise the appropriate officials and fire crews in the field of this red flag warning. A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible Red Flag Warnings. Please advise the appropriate officials and fire crews in the field of this fire weather watch. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
173 WWUS85 KPSR 271957 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1257 PM MST Tue Jun 27 2023 AZZ133-280800- /O.UPG.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/ /O.NEW.KPSR.FW.W.0003.230628T1800Z-230629T0300Z/ /O.CON.KPSR.FW.W.0002.000000T0000Z-230628T0300Z/ Southern Gila County/Tonto National Forest Foothills- 1257 PM MST Tue Jun 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
760 WWUS85 KPSR 272008 CCA RFWPSR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Phoenix AZ 108 PM MST Tue Jun 27 2023 AZZ133-280800- /O.UPG.KPSR.FW.A.0004.230628T1800Z-230629T0300Z/ /O.COR.KPSR.FW.W.0003.230628T1800Z-230629T0300Z/ /O.COR.KPSR.FW.W.0002.000000T0000Z-230628T0300Z/ Southern Gila County/Tonto National Forest Foothills- 108 PM MST Tue Jun 27 2023 ...RED FLAG WARNING IN EFFECT IN EFFECT UNTIL 8 PM MST THIS EVENING AND FROM 11 AM TO 8 PM MST WEDNESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR NORTHEAST MARICOPA AND SOUTHERN GILA COUNTIES... * AFFECTED AREA...Southern Gila County/Tonto National Forest Foothills. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Below 10 percent. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 26, 10:59 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 26, 10:59 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1059 AM MST Mon Jun 26 2023
.UPDATE...Updated 18z Aviation Discussion.
&&
.SYNOPSIS...
At or above normal temperatures will persist across the region
this week. No signs of the monsoon kicking into gear anytime soon
as dry conditions will persist for at least the next week. Breezy
to windy conditions out west today will spread eastward into the
higher terrain areas of southcentral AZ, which will result in
elevated to critical fire weather conditions on Tuesday.
Temperatures climbing into the 110 to 115 degree range will become
widespread across the region late this week and into this
weekend.
&&
.DISCUSSION...
Persistent and dry southwesterly flow continues this morning
across the Desert Southwest as longwave troughing sets offshore of
central CA this morning. Sub-tropical ridging centered over west
Texas this morning continues to inch westward, resulting in the
hottest temperatures developing across southcentral AZ yesterday
and extending into today. Temperatures exceeding the highs of
yesterday (111 degrees at Sky Harbor) remains likely at 50-70%, so
today should be hotter than yesterday.
Mid-level heights building to 591-594 dam will peak today, with
another shortwave trough digging ever so slightly across the
region tonight and exiting to the northeast on Tuesday. This
shortwave will weaken the ridge across the region, resulting in
temperatures decreasing by a couple of degrees going through the
rest of the week. The sub-tropical ridge will slide back to the
east across central to eastern Texas as the longwave trough moves
further eastward into the Great Basin region by the end of the
week.
As this shortwave trough traverses across the Desert Southwest
over the next couple of days, breezy to windy conditions become
more of a factor across the region due to the enhanced mid-level
jet development across southern CA and west to northwestern AZ.
For today, winds gusting 40-50 mph across high terrain and the
lower deserts of central to western Imperial County are expected,
resulting in Wind Advisories in effect for late this afternoon and
into the overnight hours. For tomorrow, stronger winds will spread
further east, heightening the fire weather threat due to the
combination of winds gusting 25-35 mph combined with the very dry
conditions across higher terrain areas of Maricopa, Gila, and
Pinal Counties. As a result, a Fire Weather Watch is in effect in
these areas late tomorrow morning into the early evening hours.
Ensembles remain in excellent agreement with the overall pattern
evolution going through the rest of the week. Slight differences
in trough strength late week will quickly erode going into the
weekend as ensembles agree that this trough will weaken, resulting
in more robust ridging building in from the west across western
CONUS. As a result, more widespread 110-115 degree temperatures
may become a reality across the region. However, spread amongst
the models still remains at how strong this ridge will build in
across the forecast area going through the weekend and into early
next week. Thus, how hot the temperatures will become over the
weekend and into early next week remains somewhat uncertain.
Certainty remains high that the lower deserts across the region
will exceed 110 degrees Saturday and Sunday (40-80% chance both
days), but reaching or even exceeding 115 degrees remains low at
this time (20-40% chance). Regardless, temperatures of this
magnitude will promote dangerous heat with widespread Moderate
HeatRisk. The potential for Major HeatRisk would increase with a
trend towards stronger ridging across the region, with either
hotter daytime temperatures or warming overnight temperatures
that exceed 80 degrees across the Phoenix metro.
&&
.AVIATION...Updated at 1755Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds have shifted out of the west and will gradually increase
through this afternoon with gusts topping out around 20-25 kts at
times, mainly between 21Z-00Z. Gusts will subside around sunset
with speeds aob 10 kts expected overnight. Easterly drainage winds
will redevelop by 08Z at KIWA and 10Z at KPHX. Skies will remain
mostly clear with the exception of FEW150 beginning around midday
today and continuing into the overnight hours.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds are currently westerly at IPL and southerly at BLH. Gusty
WSW winds are expected to develop at both terminals by 21Z-22Z
this afternoon. Gusts upwards of 20-25 kts will be common in the
afternoon and magnitudes will be capable of exceeding 30 kts at
KIPL by this the evening beginning as early as 00Z-01Z. Patchy
blowing dust could temporarily reduce vsby to ~6SM at IPL,
otherwise skies will remain mostly clear during the period.
&&
.FIRE WEATHER...
Very dry conditions will persist with breezy to windy conditions
increasing across the region today and tomorrow in response to a
passing disturbance. Winds will be strongest across southeast
California, particularly Imperial County where gusts may exceed 40
mph today. Winds further increase across the Arizona high terrain
Tuesday with gusts expected to climb in excess of 30 mph across
southern Gila County. The gusty winds combined with very dry
conditions (Min RHs mostly below 10%) will lead to elevated to
critical fire weather conditions. As a result, a Fire Weather
Watch has been issued for the south-central Arizona high terrain
on Tuesday. Elevated fire weather conditions may linger into
Wednesday across these areas. Hot temperatures approaching or
exceeding 110 degrees will be common across the lower deserts
for this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 11 AM to 8 PM MST Tuesday for AZZ133.
Fire Weather Watch from Wednesday morning through Wednesday
evening for AZZ133.
CA...Wind Advisory from 5 PM this afternoon to 5 AM PDT Tuesday for
CAZ562.
Wind Advisory from 5 PM this afternoon to 11 PM PDT this evening
for CAZ563-566-567.
&&
DISCUSSION...Young
AVIATION...Salerno
FIRE WEATHER...Young/SmithThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:01 PM MST | Fire Weather Watch | PSR | Gila, Maricopa, Pinal | 24 hr |
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.